MedicalResearch.com: What is the background for this study?
Response: Behavioral and psychological symptoms of dementia (e.g. aggression, agitation) are common among persons living with dementia.
Pharmacological (e.g. antipsychotics) and non-pharmacological (e.g. reminiscence therapy) interventions are often used to alleviate these symptoms. However, antipsychotics are associated with significant harm among older adults with dementia (e.g. death, stroke). Regulatory agencies such as the Food and Drug Administration (FDA) and Health Canada issued black box warnings to advise patients and clinicians of this potential for harm. And initiatives were championed to decrease the use of antipsychotics in persons living with dementia.
In response, we have seen a rise in the use of other pharmacological interventions, such as trazodone (an antidepressant). Its potential to cause harm in older adults with dementia is largely unknown.
MedicalResearch.com: What are the main findings?
Response: Trazodone use was associated with a similar risk of falls and major osteoporotic fractures compared to atypical antipsychotics (risperidone, quetiapine, and olanzapine), but a lower risk of death.
MedicalResearch.com: What should readers take away from your report?
Response: Pharmacological interventions being used in lieu of antipsychotics also have the potential to cause harm. The comparative risks and benefits of any intervention plan should be discussed with patients and their care partners.
MedicalResearch.com: What recommendations do you have for future research as a result of this work?
Response: Precipitating and perpetuating factors for symptoms such as aggression or agitation in persons living with dementia can change. It is important to re-evaluate the ongoing need for interventions. To minimize harm, health care providers should decrease or stop pharmacological (e.g. antipsychotics, trazodone) prior to non-pharmacological interventions.